Dear Doctor: I'm a middle-aged woman on blood pressure medication, but recently heard that one type of this medication could raise the risk of pancreatic cancer. What type is that, and if it's mine, should I change?
Dear Reader: It's scary to think that a medication to improve your health could also cause disease. So let's take a closer look at the recent data from the Women's Health Initiative on the possible link between blood pressure medications and pancreatic cancer.
In the study, 145,551 postmenopausal women, ages 50 to 79, were asked about their use of anti-hypertensive medications. The women were followed on average for about 13.8 years, and 841 cases of pancreatic cancer were noted in that time. Women who had ever used calcium channel blockers (CCBs) for high blood pressure had a 33 percent increased risk of the cancer compared to those who had never used the drugs. Those who had used the drugs for three years or more had a 48 percent increased risk of pancreatic cancer compared to those who never used them.
Calcium channel blockers have been around for many years, with most of those used in the past being the short-acting variety. The authors found that women who had ever used the short-acting type had a 66 percent increased risk of pancreatic cancer, and those who had used them for three or more years had a 107 percent increased risk -- both as compared to women who had never used the drugs.
Keep in mind that most CCBs given today are the extended-release variety. When the authors looked at the extended-release CCBs, they found no association with pancreatic cancer. Nor did they find an association with any other medication for high blood pressure. At the time of this writing, the full article about the findings was not yet available, so it is difficult to know if confounding factors were involved, but the authors did say that they adjusted for obesity, diabetes, smoking and age.
The traditional short-acting CCBs are verapamil, diltiazem and nifedipine. As for why they might increase the risk of pancreatic cancer, chronic inflammation may play a role. The authors theorized that CCBs may block the release of a receptor needed to counter inflammation. In fact, in the 489 pancreatic cancer patients in whom levels of the receptor were measured, CCBs reduced the level of the receptor, thereby theoretically increasing the rate of pancreatic cancer.
While the preliminary data are concerning, they're not wholly definitive. If you're taking the short-acting verapamil, diltiazem or nifedipine, I would consider switching to an extended-release form of this medication. Although long-acting CCBs have not been associated with risk, you could also consider changing to an entirely different class of medication, such as an ACE inhibitor, an angiotensin receptor blocker, an alpha blocker, a diuretic or a beta blocker. Your doctor is the best person to decide which is the most appropriate choice.
And please note: The data was taken from postmenopausal women, so it may not be applicable to women who have not gone through menopause or to men.
(Send your questions to email@example.com, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)